Alert archive / Ohio / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 3, NWS Northern Indiana

February 27, 2023Allen County, Henry County, Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Feb 27, 2023, 3:50 PM EST for Allen County, Henry County, Putnam County, Ohio. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 27, 2023, 3:50 PM EST (20:50 UTC)
Expired
Feb 27, 2023, 4:15 PM EST
In force
25 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allen County, OH, Henry County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 148 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 3:52 PM ESTTSTM WND DMG2 Ne Beaverdam, OHDELAYED REPORT. EXTENSIVE TREE DAMAGE AT A RESIDENCE WITH SOME ROOF DAMAGE. TIME ESTIMATED FROM RADAR.
Feb 27, 3:59 PM ESTTSTM WND DMG2 Sw Bluffton, OHSPOTTER REPORT OF A COUPLE PINE TREE LIMBS AROUND 5 INCHES IN DIAMETER WERE BROKEN AND FELL ON THE ROAD NEAR I-75 BETWEEN BEAVERDAM AND BLUFFTON IN ALLEN COUNTY IN OHIO DUE TO THUNDERSTORM WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 27, 1:28 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WUUS53 KIWX 272050
SVRIWX
OHC003-069-137-272115-
/O.NEW.KIWX.SV.W.0003.230227T2050Z-230227T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
350 PM EST Mon Feb 27 2023

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Eastern Putnam County in west central Ohio...
  Southeastern Henry County in northwestern Ohio...
  Northeastern Allen County in west central Ohio...

* Until 415 PM EST.

* At 350 PM EST, severe thunderstorms were located along a line
  extending from near Glandorf to near Columbus Grove, moving east at
  55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Leipsic around 355 PM EST.
  Deshler and Pandora around 400 PM EST.
  Bluffton around 405 PM EST.

Other locations impacted by these severe thunderstorms include
Vaughnsville, West Leipsic, Prentiss, Belmore, Gilboa, Rockport and
Beaverdam.

This includes Interstate 75 between mile markers 136 and 141.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM EST for west central
Ohio.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 600 PM EST for west central
Ohio.

&&

LAT...LON 4083 8388 4085 8416 4113 8411 4117 8404
      4123 8388
TIME...MOT...LOC 2050Z 248DEG 49KT 4107 8405 4087 8411 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JBALL
1 follow-up statement
879 
WWUS53 KIWX 272111
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
411 PM EST Mon Feb 27 2023

OHC003-069-137-272121-
/O.EXP.KIWX.SV.W.0003.000000T0000Z-230227T2115Z/
Putnam OH-Henry OH-Allen OH-
411 PM EST Mon Feb 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PUTNAM...SOUTHEASTERN
HENRY AND NORTHEASTERN ALLEN COUNTIES WILL EXPIRE AT 415 PM EST...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4083 8388 4085 8416 4113 8411 4117 8404
      4123 8388
TIME...MOT...LOC 2111Z 248DEG 49KT 4118 8370 4098 8376 

$$

JBALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 2:22 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Feb 27, 2:22 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
222 PM EST Mon Feb 27 2023

.SYNOPSIS...
Issued at 142 PM EST Mon Feb 27 2023

Showers and isolated thunderstorms remain possible across much of
the area this afternoon. A few storms may be severe and could
produce a tornado, especially south of US 6. It will also be
windy, and gusty winds will continue into tonight as cooler air
moves into the region. Tuesday will be dry but there could be some
light rain across the north Tuesday night.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 142 PM EST Mon Feb 27 2023

The biggest concern this afternoon and evening is the ongoing
severe weather threat. A warm front moving up from the southwest
is acting to quickly destabilize the atmosphere with temperatures
south of US 6 rising into the 50s to low 60s with dewpoints also
in the 50s. MU CAPE is between 250 and 500 J/kg and low-level
shear is around 50 kts. A few tornadoes have already been reported
around the region, so cannot rule out additional isolated
tornadoes through early evening, especially in the Tornado Watch
across our southeast forecast area into Ohio. Brief heavy rain and
wind gusts in excess of 45 mph are also possible, as well as hail.
These storms are moving fairly quickly though at around 25 to 30
mph, and should clear the area by 5 pm EST.

North of the warm front that airmass is still mostly stable and
cool with temperatures only in the 30s to low 40s. Rain showers
and breezy easterly winds can therefore be expected.

Cooler, drier air will move in later this evening and overnight
lows will be in the mid to low 30s, although skies will remain
mostly cloudy under a mid-level inversion.

High pressure will build into the region on Tuesday behind the
departing low with west to northwest flow. This will keep
temperatures on the cool side with highs in the 40s, although this
will still be several degrees above normal for the last day of
February. Afternoon breaks in the cloud cover will help to warm
things a bit.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 142 PM EST Mon Feb 27 2023

Warm air advection ahead of another Pacific wave shooting across
the northern Plains will bring some light rain to northern
portions of the area late Tuesday night into Wednesday morning.
This will also warm daytime temperatures Wednesday into the 50s
to possibly mid 60s south. There could also be some light rain
Wednesday night if the wave merges with energy coming up from the
south.

The next big weather maker will be a closed low hooking northward
from Texas on Friday. Models are coming into better agreement that
this system will bring significant moisture. However, the exact
track of the low will ultimately determine if and how much snow we
get if we fall on the north side of its center. For now, kept a
mix of rain and snow across most of Indiana and Ohio, with mainly
snow in Michigan. It is too soon to determine amounts. Dry conditions
appear to return for Saturday, Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1227 PM EST Mon Feb 27 2023

An upper level low pressure system continues to move through the
area during the afternoon bringing times of showers and
thunderstorms into the evening hours. As a result, continue to
expect IFR flight conditions from times of lowered VISBY from
moderate to heavy rain and lowered CIGs. Some moderation in flight
conditions will be possible later this evening as the upper low
begins to pull away and diurnal warming becomes realized, but cold
air advection will be able to take over putting the area back into
MVFR flight conditions through tonight. Low level moisture appears
to taper off overnight so wouldn't be surprised if we scatter out
Tuesday morning.

Additionally, gusty winds between 25 and 30 kts will be possible
this afternoon into tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Warning until 4 AM EST Tuesday for LMZ043-046.

&&

SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 27, 3:44 PM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
344 PM EST Mon Feb 27 2023

INZ005>009-103-104-204-MIZ078>081-177-277-OHZ001-002-004-005-282045-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Northern La Porte-
Eastern St. Joseph IN-Western St. Joseph IN-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-
344 PM EST Mon Feb 27 2023 /244 PM CST Mon Feb 27 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Additional rainfall today will likely lead to renewed rises in river
levels along with a potential of ponding of water on roadways and
minor flooding.

Wind gusts to around 40 mph are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A storm system could bring impactful winter weather and snow
accumulations to the region for the late Thursday night through
Friday evening period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ012>015-017-018-020-022>027-032>034-116-203-216-OHZ015-016-282045-
Starke-Pulaski-Marshall-Fulton IN-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern Kosciusko-Southern La Porte-Southern Kosciusko-Paulding-
Putnam-
344 PM EST Mon Feb 27 2023 /244 PM CST Mon Feb 27 2023/

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Additional rainfall today will likely lead to renewed rises in river
levels along with a potential of ponding of water on roadways and
minor flooding.

Wind gusts to around 40 mph are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A storm system could bring impactful winter weather and snow
accumulations to the region for the late Thursday night through
Friday evening period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ024-025-282045-
Van Wert-Allen OH-
344 PM EST Mon Feb 27 2023

...TORNADO WATCH 47 IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Isolated to scattered severe storms capable of damaging wind gusts
and isolated tornadoes are possible through late this afternoon.
Outside of any severe storms...winds may gust up to 45 mph this into
this evening.

Additional rainfall today will likely lead to renewed rises in river
levels along with a potential of ponding of water on roadways and
minor flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A storm system could bring impactful winter weather and snow
accumulations to the region for the late Thursday night through
Friday evening period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-282045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EST Mon Feb 27 2023

...GALE WARNING IN EFFECT UNTIL 4 AM EST TUESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous conditions for small craft are possible again Thursday
night through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 27, 3:23 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
323 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     CHURUBUSCO              41.23N 85.32W
02/27/2023                   WHITLEY            IN   EMERGENCY MNGR

            ROOF DAMAGE NEAR CHURUBUSCO. REPORT OF A
            METAL ROOF BLOWING OFF OF A COMMERCIAL
            STRUCTURE ON US 33 AT THE ALLEN/WHITLEY
            COUNTY BORDER. NO INJURIES. PARTS OF THE
            METAL ROOF MADE CONTACT WITH NEARBY
            POWERLINES, RESULTING IN A POWER OUTAGE IN
            THE AREA. POLICE AND FD ARE AT THE SCENE.

&&

MJ
Local storm report, Feb 27, 3:25 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
325 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     1 NNW ABOITE            41.02N 85.32W
02/27/2023                   ALLEN              IN   EMERGENCY MNGR

            TREE DOWN IN THE AREA OF US 24 AND REDDING
            DRIVE.

&&

MJ
Local storm report, Feb 27, 3:26 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
326 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     1 WSW ROLLING HILLS     41.02N 85.29W
02/27/2023                   ALLEN              IN   EMERGENCY MNGR

            TREE DOWN AT WEST JEFFERSON AND HOMESTEAD
            ROAD.

&&

MJ
Local storm report, Feb 27, 3:28 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
328 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND GST     CONVOY                  40.92N 84.71W
02/27/2023  M57 MPH          VAN WERT           OH   TRAINED SPOTTER

&&

CR
Local storm report, Feb 27, 3:34 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
334 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND DMG     BLUFFTON                40.74N 85.18W
02/27/2023                   WELLS              IN   TRAINED SPOTTER

            1 TO 3 INCH IN DIAMETER LIMBS BLOWN DOWN.
            SOME OF THE LIMBS HAD ROT IN THEM. TIME
            ESTIMATED BY RADAR.

&&

CR
Local storm report, Feb 27, 3:49 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
349 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     CONVOY                  40.92N 84.71W
02/27/2023                   VAN WERT           OH   EMERGENCY MNGR

            CONVOY FIRE DEPARTMENT REPORTING STRUCTURAL
            ROOF DAMAGE TO SOME HOMES AND BUILDINGS IN
            CONVOY. ALSO SOME TREES SNAPPED IN THE AREA.

&&

MJ

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 12:45 PM ESTRiver Flood WarningIWXWilliams6 days
Feb 27, 3:04 PM ESTSpecial Weather StatementIWXDefiance, Henry, Paulding, Putnam, Van Wert41 min
Feb 27, 3:12 PM ESTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Paulding, Putnam48 min
Feb 27, 3:26 PM ESTSevere Thunderstorm WarningIWXAllen, Putnam, Van Wert34 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.